Utah, 2004

Flash Flood in Utah, July 15, 2004

July 15, 2004 · NWS SLC · 1 event in 1 county or zone

A cluster of large thunderstorms moved into the southwest corner of Utah from southeast Nevada and brough torrential rain and a flash flood to the Enterprise area. Several mobile homes were damaged along with street flooding throughout the town.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cluster of large thunderstorms moved into the southwest corner of Utah from southeast Nevada and brough torrential rain and a flash flood to the Enterprise area. Several mobile homes were damaged along with street flooding throughout the town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 15, 1:50 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 15, 1:50 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 PM MDT THU JUL 15 2004

.SYNOPSIS...AN AIRMASS WITH DEEP MOISTURE AND WEAK FLOW ALOFT WILL
REMAIN OVER THE AREA INTO THE WEEKEND.

&&

.DISCUSSION...CONVECTION DEVELOPED EARLIER TODAY OVER SW UTAH IN
AREAS THAT CLEARED. SO FAR MOST STORMS HAVE BEEN INTENSE BUT SHORT
LIVED WITH RESULTING HIGH PRECIPITATION RATES...BUT BASIN AVERAGE
ACCUMULATIONS ARE GENERALLY LESS THAN 2 INCHES SO FAR. LARGE RAIN
COOLED AREA NOW COVERS MUCH OF SOUTHERN MOUNTAINS FROM BCE NORTHWARD
WITH MORE CELLS OVER HIGHER TERRAIN OF NW AZ AND S NV. MUCH OF KANE
AND WASHINGTON COUNTY NOW SURROUNDED...OUTFLOWS WILL LIKELY CONVERGE
AND STORMS WILL DEVELOP IN THIS AREA LATER THIS AFTERNOON/EARLY THIS
EVENING. CELL MOVEMENT HAS BEEN VERY SLOW...SO STILL A THREAT OF
FLASH FLOODING THROUGH THIS EVENING.

N UTAH QUITE A BIT COOLER TODAY THAN AT SAME TIME YESTERDAY DUE TO
EXTENSIVE RAIN COOLED AIR FROM YESTERDAY EVENINGS CONVECTION.  THIS
AND CLOUD COVER HAS MINIMIZED ACTIVITY SO FAR TODAY.

ELSEWHERE CONVECTION FOCUSED MAINLY ON TERRAIN AND ANOTHER AREA
ASSOCIATED WITH SHORT WAVE IN NE NV...EXPECT CONVECTION OVER THE
NORTHERN AREAS THIS EVENING AS OUTFLOWS FROM THIS ACTIVITY CONVERGE.

FRIDAY...GFS/ETA BOTH SHOW 500 MB ANTICYCLONE OVER THE NORTH WHICH
MAY SUPPRESS ACTIVITY OVER THE NORTH AND AT THE SAME TIME RESULT IN
A WEAK FLOW DEFORMATION ZONE OVER THE SOUTH. SO EXPECT ANOTHER
ACTIVE DAY...BUT MAINLY SOUTH.

SATURDAY...GFS DRIES OUT THE SOUTH SOME AND BRINGS A SHORT WAVE
NORTHWARD INTO NORTHERN PORTION OF FORECAST AREA...ETA DOES NOT SHOW
SAME SHORT WAVE...SO CONFIDENCE NOT TOO HIGH.

FROM SUNDAY ONWARD DAILY ACTIVITY WILL DEPEND ON LOCATION OF THE
UPPER HIGH THAT STARTS SHIFTING AROUND FROM DAY TO DAY IN THE MODELS
WITH LITTLE CONFIDENCE IN EXACT DETAILS...SO HAVE TRENDED FORECASTS
BACK TOWARDS SEASONAL CONVECTIVE ACTIVITY LEVELS ALTHOUGH AM
SKEPTICAL THAT MODELS MAY BE A BIT TOO QUICK TO DRY AIRMASS GIVEN
THE LIGHT FLOW WE WILL SEE BENEATH THE RIDGE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...FLASH FLOOD WATCH TODAY AND THIS EVENING FROM I-70 SOUTH AND
ALL OF ZONE 17
WY...NONE.
ID...NONE.

&&

DUNN
Hazardous weather outlook, Jul 15, 5:50 AM MST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
650 AM MDT THU JUL 15 2004

UTZ012>014-016>021-161300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON
RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL
SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST
UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
650 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN THIRD OF UTAH.

.DAY ONE... TODAY

SCATTERED SLOW MOVING THUNDERSTORMS WILL DEVELOP AGAIN TODAY.
LOCALLY HEAVY RAINFALLS ARE POSSIBLE....ESPECIALLY OVER THE
MOUNTAINS AND NEAR THE ARIZONA BORDER.  A FLASH FLOOD WATCH IS IN
EFFECT FOR PORTION OF SOUTHERN UTAH BEGINNING THIS AFTERNOON...
AND CONTINUING THROUGH 800 PM THIS EVENING.  SEE THE LATEST
FLOOD WATCH (SLCFFASLC) FOR DETAILS ON THIS WATCH.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS
...WITH THE POTENTIAL FOR FLASH FLOODING THROUGH THE WEEKEND.

IDZ024-025-UTZ001>011-015-WYZ021-161300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE
DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE
VALLEYS-SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN
VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
650 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN TWO THIRDS.
OF UTAH...SOUTHEAST IDAHO AND SOUTHWEST WYOMING.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

SHOWESR AND THUNDERSTORMS WILL CONTINUE INTO AND THROUGH THE
WEEKEND. THESE SHOWERS AND STORMS MAY PRODUCE LOCALLY HEAVY RAIN...
ESPECIALLY OVER NORTHWEST UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

The radar

The Cedar City radar (KICX), 66 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
July 15, 5:18 PM MST to 6:30 PM MST
Where
Washington County, Enterprise
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422472.